Utah, 2018

Dense Fog in Utah, December 26, 2018

December 26, 2018 · NWS GJT · 1 event in 1 county or zone

Low level moisture condensed during the morning hours to produce areas of dense fog in some lower elevation areas of southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture condensed during the morning hours to produce areas of dense fog in some lower elevation areas of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 11:18 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 26, 11:18 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1118 AM MST Wed Dec 26 2018

.UPDATE...
Issued at 1111 AM MST Wed Dec 26 2018

Quick update to remove UT Zone 28 from the advisory with the bulk
of the accumulating staying in Colorado as this storm strengthens
on the Front Range. Radar imagery showing a subtle shift to the
north in the echos as the main trough axis is shifting to the
East. Cold advection and instability on the back side of the
trough will keep shower activity going...favoring the better
accumulations on north to west facing slopes. Also slr will be
increasing in the colder air so a bit fluffier snow expected
through the day. Will leave CO advisories in place and re-evaluate
through the afternoon with storm bombing out in East.

UPDATE Issued at 943 AM MST Wed Dec 26 2018

Areas of dense fog developed near Montrose along Highway 50/550
and near Hotchkiss and Paonia along Highway 133 which should
persist until about Noon. A Dense Fog Advisory was issued for
those areas.

UPDATE Issued at 526 AM MST Wed Dec 26 2018

Survey of snotel sites across the areas under winter weather
highlights indicated snowfall on track for those sites under
Winter Weather Advisories, with similar amounts for those areas
previously under Winter Storm Warnings. Models indicated the
period of heaviest snow was closing out early this morning and
radar and surface observations backed up this assertion.
Therefore, appears extremely unlikely that heavy snow indicated
from earlier model runs will materialize over the San Juan
Mountains and the higher reaches of the La Sal and Abajo
Mountains today. Consequently, downgraded those areas to Winter
Weather Advisories.

&&

.SHORT TERM...(Today through Thursday)
Issued at 411 AM MST Wed Dec 26 2018

The split storm system which began to impact the area on Christmas
Day continued to shift slowly eastward this morning. Latest
analyses showed the southern closed low circulation over southeast
Arizona while the trough axis of the northern stream was moving
across northern Utah. As models had predicted, a broad south-
southwest to north-northeast oriented band of precipitation was
impacting western Colorado early this morning stretch from KCEZ to
KHDN. Models indicated this band will largely remain quasi-
stationary through the morning as the southern low shifts to
central New Mexico and the cold front associated with this system
moves across eastern Utah and northwest Colorado. During the
afternoon the southern low moves to northeast New Mexico and the
northern trough axis moves east of the Continental Divide while
the cold front moves south of western Colorado. Orographics and
instability will keep snow going in the western Colorado mountains
during the latter part the day, but won't add significantly to
snow totals. Highlights currently in place appeared to be on track
so will make no changes with this package.

Scattered snow showers linger along the Continental Divide tonight
despite the shortwave ridge which forms over the area ahead of the
next Pacific trough to impact the area. The next system carves out
a closed low over southwest Utah by Thursday afternoon bringing an
increased chance of snow showers over the southern mountains along
with the northern mountains of eastern Utah.

Temperatures will be cooler today, most noticeably across the
south, then become much cooler tonight and Thursday as colder air
from the north settles over the region.

.LONG TERM...(Thursday night through Tuesday)
Issued at 411 AM MST Wed Dec 26 2018

Some light rain and snow looks probable for the San Juans and
areas south Thursday night through Friday. Another upper level
trough will move through during the day Friday while some midlevel
circulation will bring enough lift and favorable orographics for
snow. The southern valleys will also likely get in on the action
and with temperatures still forecast to be below zero, some
snowfall not out of the question. Once again, the EC drops the
circulation just enough further to the south to lower QPF amounts
so some uncertainly remains in the forecast (sound familiar?).

By Saturday morning, the trough will be over the plains as another
shot of cold air moves in. Yesterday's model runs had the GFS
bringing dry conditions through the rest of the forecast period
while the EC brought another front though with some precip. Latest
runs has the EC sticking to its story...a front dropping down
early Monday morning with accompanying precip through late Monday
night. The good news is that the GFS now has some precip moving
through during the same timeframe. While the GFS solution doesn't
have a clearly defined front, or even upper level trough for that
matter, a weak shortwave is found in the mean flow and thus, the
impetus for the precipitation. Hopefully this trend continues with
the GFS following the EC's lead.  Fingers crossed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 943 AM MST Wed Dec 26 2018

Fog and snow will cause most TAF sites to experience IFR CIGs and
VSBY into the afternoon, improving late. CIGS below ILS breakpoints
will persist at KRIL, KEGE and KASE this afternoon and into the
evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 PM MST this evening for COZ009-
     017>019.

     Dense Fog Advisory until noon MST today for COZ011.

UT...None.
&&

UPDATE...15
SHORT TERM...NL
LONG TERM...TGR
AVIATION...CC
Hazardous weather outlook, Dec 26, 5:11 AM MST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
511 AM MST Wed Dec 26 2018

COZ001>014-017>023-UTZ022>025-027>029-271215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
511 AM MST Wed Dec 26 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The Christmas Day storm is expected to pass south of the Four
Corners region today. Snowfall over the San Juan, Abajo and La
Sal Mountains and the Uncompahgre Plateau and Grand Mesa is
expected to continue and a Winter Weather Advisory remains in
effect for those areas. Amounts will range from 6 to 12 inches
with locally higher amounts above the timberline. Lighter snowfall
is expected across the rest of the mountains of eastern Utah and
western Colorado and adjacent valleys.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday and Friday: Another storm is expected to impact the
region at the end of the week. This system is likely to focus
additional accumulating snowfall to southern mountains and the
lower elevations of the Four Corners region.

Saturday and Sunday: Showers diminish early Saturday, then mainly
dry weather is expected for the remainder of the weekend.

Monday and Tuesday: A cold storm system could impact the area
early next week, though model solutions are far from consistent
and confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 26, 1:38 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
138 PM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY SNOW       MONUMENT  (HIGHWAY 550) 37.97N 107.66W
12/26/2018  M6.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            SNOW WATER EQUIVALENT OF 0.30 INCHES.

&&

MMS
Local storm report, Dec 26, 1:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
139 PM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY SNOW       MOLAS PASS              37.74N 107.70W
12/26/2018  M8.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            SNOW WATER EQUIVALENT OF 0.80 INCHES.

&&

MMS
Local storm report, Dec 26, 1:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
145 PM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             MONUMENT  (HIGHWAY 550) 37.97N 107.66W
12/26/2018  M6.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            WATER EQUIVALENT: 0.30 INCH.

&&

SS
Local storm report, Dec 26, 1:46 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY SNOW       RED MOUNTAIN PASS       37.90N 107.71W
12/26/2018  M9.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            WATER EQUIVALENT: 0.55 INCH.

&&

SS
Local storm report, Dec 26, 1:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
147 PM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY SNOW       COAL BANK PASS          37.70N 107.78W
12/26/2018  M5.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            WATER EQUIVALENT: 0.30 INCH.

&&

SS
Local storm report, Dec 26, 1:49 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
149 PM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             STEAMBOAT SKI RESORT    40.45N 106.77W
12/26/2018  M2.5 INCH        ROUTT              CO   PUBLIC

            SNOW ON THE GROUND: 40 INCHES.

&&

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
December 26, 3:00 PM MST to 5:30 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog occurred in some areas with visibilities reduced to less than a quarter mile, including Highway 191 between Moab and Interstate 70.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791024.